Question: I am a healthy 35-year-old. At the age of 30 I suffered some hair loss. A physician put me on Finasteride to stop the balding. Do you think this medication is safe?
Dr. Brownstein’s Answer:
I have seen minimal results with Finasteride. I do not recommend its usage because it does not work well and is associated with serious adverse effects. Long-term Finasteride use has been linked to an increased risk of high-grade prostate cancer. That alone should cause you to pause before taking it.
Other side effects include decreased libido, dizziness, and gynecomastia, which is the growth of abnormally large breasts in males.
My experience with men and women who suffer from hair loss is that there are three major causes: iron deficiency, mineral deficiencies, and thyroid abnormalities. A search for an underlying cause of hair loss should be initiated then a proper treatment plan can be started.
Men with male pattern hair loss are not easy to treat. However, searching for one of the three major causes I outlined above may provide you some relief.
I have seen some of the most amazing responses to hair loss when a hypothyroid condition is treated.
© 2013 NewsmaxHealth. All rights reserved.